Wisconsin, 2023

Drought in Wisconsin, August 1 to 31, 2023

August 1 to 31, 2023 · NWS ARX · 8 events in 8 counties and zones

Several storms through the first half of August in parts of western and central Wisconsin provided one half to 3 inches of rainfall, abating any initial expansion of the ongoing severe (D2) to extreme drought (D3). Through the latter half of August, total rain fall remained at or below 1 inch, which was 1 to 3 inches below normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several storms through the first half of August in parts of western and central Wisconsin provided one half to 3 inches of rainfall, abating any initial expansion of the ongoing severe (D2) to extreme drought (D3). Through the latter half of August, total rain fall remained at or below 1 inch, which was 1 to 3 inches below normal. This resulted in expansion of the severe and extreme drought areas, affecting approximately 70 percent of the local area. Farmers reported variable crop conditions with overall yields 15 to 30 percent of normal. Well below normal cuttings of hay resulted in farmers having to purchase feed for livestock. As as a result of the inclement growing conditions, the United States Department of Agriculture issued disaster declarations for western Wisconsin. The Wisconsin Department of Natural Resources reported an increase in wildfires attributed to the ongoing drought as 6 times as many acres had already been consumed by wildfires compared to the same time the previous year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 9:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 9:41 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1041 PM CDT Mon Jul 31 2023

.DISCUSSION...(This evening through Monday)
Issued at 246 PM CDT Mon Jul 31 2023

Key Messages:

 - Seasonable temperatures with valley fog Tuesday morning. Some
   smokey/hazy skies north of I94.

 - Low Precipitation Chances Tuesday Night Into Wednesday Along
   Northern and Southern Peripheries In Central Wisconsin and
   Northeast Iowa, respectively.

 - Disagreement On Warmer Maximum Daytime Temperatures For Latter
   Half of The Week.

 - Synoptic Pattern Shift Returns Storm Chances For Much Of The
   Weekend.

Overview & Background:

GOES-16 Nighttime microphysics satellite imagery showed valley fog
re-forming by 07Z and expanding through the early morning hours.
Visibilities dropped to zero for a time at Black River Falls,
Winona, and was down to 1/2SM at Boscobel.  Cirrus from the
convective complex over the Plains spread in after 09Z and was
thickest over parts of northeast Iowa.

The main synoptic features remain in place with water vapor
satellite imagery showing a large closed low over Quebec and a large
500mb ridge covers much of the Rockies and Southern Plains. The
"ring of fire" with thunderstorm clusters developing on the
periphery of the ridge continues with storms from southern
California toward Wyoming and into the Dakotas and Plains states.

Seasonable Temperatures, Patchy Fog, Hazy Skies earlier Tuesday:

Locally, surface high pressure remains over the region with
northwest flow aloft. Thunderstorms over North Dakota this morning
weakened as they moved east and storms over southern Iowa and
Missouri continue to take their convective debris clouds with them
as they move southeast. The mid-level ridge builds eastward
through Tuesday with a couple of shortwave troughs topping the
ridge tonight and Tuesday. Meanwhile, the instability axis shifts
eastward across North Dakota into Iowa with some MLCAPE to 100-300
J/kg and MUCAPE 250 to 1000-2000J/kg (for parts of northeast IA).
There is some deep layer shear of 30-40kts. The CAMs/operational
short range models are all still mainly dry through 00Z 01.00Z
save the GFS. The 31.12Z GFS develops some showers/storms over
parts of southeast MN/northeast IA by 01.00Z In addition to the
moisture and instability, this area is near the right rear
entrance region of a departing 80kt jet. The HREF hints a low
potential for convection 5 to 15% by Tuesday afternoon for parts
of southeast MN/northeast IA/far southwest WI.

The RAP/HRRR differ on the amount of smoke aloft through Tuesday.
There are some reduced visibilities in the UP and satellite has
smoke aloft. Used the HRRR and raised cloud cover 20 to 40 percent
to account for increased smoke aloft especially north of I94.

Into Midweek Central Wisconsin Precipitation Chances:

Similar to previous forecasts, the Rex Block evident on water vapor
imagery today shifts slightly north, allowing the plume of increased
low level theta e into southern Canada. A ridge-running open wave
provides subsequent forcing for precipitation and storm chances
Tuesday night into Wednesday, highest north of the local forecast
area in central Wisconsin. Although, have continued slight chances
in local area of central Wisconsin counties in Clark and Taylor
given southern periphery possibly grazing them. As precipitation
sags to the southeast, a general weakening trend is expected as
the better moisture transport and synoptic forcing stays north in
southern Canada which also works to decrease overall confidence.

Midweek Northeast Iowa-Southwest Wisconsin Precipitation Chances:

Concurrently, along the local forecast area's southern periphery
from northeast Iowa into far southwest Wisconsin, the upstream
terminus of the more equatorward subtropical jet with ripples within
the ridge advects the main tropical air mass plume over the forecast
area. The ridge once again diminishes chances for long-lived storms
and precipitation from the synoptic subsiding air. Better isentropic
ascent along the 300-310K surfaces skirt south with synoptic 500 mb
positive vorticity advection.

All in all, sound like a broken record, better storm chances to our
north and south Tuesday night into Wednesday morning with
aforementioned separate forcing mechanisms and moisture. Leaving
the local area from southeast Minnesota into northeast Iowa and
western into Central Wisconsin with low chances.

Temperatures Into the Weekend:

Forecast discernment then becomes maximum daytime temperatures from
midweek into the weekend. Long, extended warm tail on box and
whisker blots have the GFS/fv3 to thank, lying between the 75th to
90th percentile. Have continued with National Blend, but again,
something to keep an eye on with better agreement in coming
forecasts. Temperature disagreement continues into the weekend, with
a 10 degree spread in the NBM IQR at this time. Dependent on timing
of potential surface cold front that wraps up this week.

Weekend Storm Chances:

Precipitation and storm chances return Friday night through the
weekend as aforementioned cold front sags through and significant
shift in the synoptic pattern expected. Ensemble (EPS 31.12Z;
GEFS 31.12Z) models both exhibit low confidence for location,
magnitude, and depth of flattening ridge. Deterministic (GFS
31.12Z; ECMWF 31.12Z) guidance agree on a surface low scooting
east across the Central Plains becoming well wrapped up and
deepening along a phasing trough and upper level jet streak. Will
be something to keep an eye on for specifics with diurnal timing
and location of best quasigeostrophic ascent. Both ensembles paint
better chances through the Central to Northern Plains for any
instability.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM CDT Mon Jul 31 2023

A combination of a deep layer of light winds (up to 700 mb) and
clear skies will result in some valley fog developing again
tonight. The one negative is that moisture is rather shallow in
the NAM and the RAP, HRRR, and GFS do not saturate the boundary
layer. Due to this, stayed with BCFG for KLSE.

With many of the CAMs keeping the showers and thunderstorms out of
the TAF sites for Tuesday evening, kept them dry and stayed with a
mainly high ceiling.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR/Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Jul 31, 3:45 AM CST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
445 AM CDT Mon Jul 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
445 AM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small storm chances Wednesday and Wednesday night. If storms
develop, a few could be strong. Additional storm chances for the
weekend. The threat for organized severe weather looks low at this
time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Adams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought, worsened to extreme drought (D3) for nearly all of Adams County through August. Total monthly rainfall near 2 inches was approximately 2 inches below average, or approximately half of normal monthly rainfall totals. By the end of August, extreme drought (D3) expanded, impacting roughly 76% of Adams County or 518 square miles. The United States Department of Agriculture declared Adams County as a contiguous natural disaster area due to the drought on August 17th.

Drought, Juneau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Juneau forecast zone
Reported by
Drought Monitor
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought, worsened to extreme drought (D3) for nearly all of Juneau County through August. Total monthly rainfall near 2 inches was 2 to 3 inches below normal, or 20 to 50% of normal total monthly rainfall. By the end of August, extreme drought (D3) expanded, impacting 35% of Juneau County or 523 square miles.

Drought, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought (D2), worsened to extreme drought (D3) for nearly all of Grant County through August. During the first half of August, 1 to 2.5 inches of rain fell across Grant County, abating significant spread of ongoing severe and extreme drought. Under 1.5 inches of rain fell during the second half of August, up to 2 inches below normal, resulting in at extreme drought (D3) for 52% or 608 square miles of Grant County. The United States Department of Agriculture declared Grant County as a contiguous natural disaster area due to the drought on August 17th.

Drought, Crawford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought (D2), worsened to extreme drought (D3) for the entirety of Crawford County through August. Monthly rainfall total neared 1 inch, which mostly fell in the first half of August. The monthly rainfall total was at least 2.5 inches below normal, or 10 to 50% of normal. Through the latter half of August, extreme drought (D3) expanded through the western half of Crawford County, impacting all 594 square miles of the county. The United States Department of Agriculture declared Crawford County as a contiguous natural disaster area due to the drought on August 17th.

Drought, Vernon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Drought Monitor
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought (D2), worsened for the entirety of Vernon County through August. Total monthly rainfall neared 1 inch, which mostly fell during the first half of August. This monthly rainfall total was at least 2 inches below normal, or 10 to 50% of average. Through the latter half of August, extreme drought (D3) expanded through the western half of Vernon County, impacting the entire county at one point. The United States Department of Agriculture declared Vernon County as a contiguous natural disaster area due to the drought on August 17th.

Drought, Richland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 7 consecutive weeks of at least severe drought (D2), continued as extreme drought (D3) for the entirety of Richland County through August. Monthly rainfall totals were 1.5 to 2 inches, approximately 2 to 3 inches below normal for the time period. A local farmer reported county wide impacts to pastures and very poor cuttings of hay.

Drought, Monroe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Ongoing drier than normal conditions, comprised of 6 consecutive weeks of at least severe drought, worsened to extreme drought (D3) for nearly half of Monroe County through August. Total monthly rainfall neared 1 inch, which mostly fell during the first half of August. This monthly rainfall total was at least 2.5 inches below normal, or 10 to 50% of average. Through the latter half of August, extreme drought (D3) expanded north into central Monroe County, ultimately impacting all 413 square miles or 45% of the county.

Drought, La Crosse

When
August 3, 6:00 AM CST to August 31, 11:59 PM CST
Where
La Crosse forecast zone
Reported by
Drought Monitor
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Drier than normal conditions resulted in at least severe drought (D2) conditions for nearly all of La Crosse County through August. Total monthly rainfall neared 1.5 inches, which mostly fell during the first half of August. This monthly rainfall total was at least 2.5 inches below normal, or 25 to 50% of average. By the end of August, 407 square miles, or 85% of the County experienced at least severe drought (D2) of which 96 square miles, or 20% of the county experienced extreme drought (D3). The United States Department of Agriculture declared La Crosse County as a contiguous natural disaster area due to the drought on August 10th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135348, 1135349, 1135350, 1135351, 1135352, 1135353, 1135354, 1135355.